Virginia, 2017

Damaging Winds in Virginia, July 7, 2017

July 7, 2017 · NWS LWX · 5 events in 2 counties and zones

A cold front passed through the area. There was enough instability for some storms associated with the front to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the area. There was enough instability for some storms associated with the front to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 1:35 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 7, 1:35 PM EST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
235 PM EDT Fri Jul 7 2017

.SYNOPSIS...

A cold front will cross through the region Saturday morning.
High pressure builds into the Mid-Atlantic behind the front this
weekend and persists into Monday. A cold front approaches the
area from the northwest during midweek.

&&

.NEAR TERM /TONIGHT/...

Nice to see the sun after a hiatus of several days...

Our next concern is an MCS-looking area of thunderstorms
entering central OH. SPC has placed Allegany MD, Mineral/Grant
WV in a slight risk of severe storms for this and a watch has
been issued for counties into central WV. CAPE should reach
1000 in the western parts of the forecast area. 14Z HRRR shows
this weakening in the 00-01Z timeframe as it approaches the
western portion of the forecast area. Strong gusty winds will be
the primary threat.

Afterwards, overnight should be quiet. Lows generally about 70
east of the mountains...mid 70s in the cities/along Bay. 60s
west of the Blue Ridge.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...

Cold front will move offshore Saturday afternoon. Isolated
convection will be possible with this, primarily over the
eastern portion of the forecast area. Highs will be close to
normal as we enter what is traditionally the hottest period of
the year - upper 80s/around 90.

Afterwards we'll be moving into an uncharacteristically pleasant
period of mid summer weather as high pressure builds into the
region. With dewpoints dropping into the 50s it will feel very
comfortable. Lows Saturday night in the lower 60s east of the
mountains...and the 50s west. Cities/along Bay will be closer to
70.

Plenty of sunshine Sunday. Highs in the mid 80s. Lows Sunday
night will be quite similar to Saturday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

Dry conditions expected on Monday into Tuesday with weak high
pressure nearby. Diurnally driven afternoon showers and
thunderstorm possible both days as a weak boundary lingers
nearby. The chance of showers and thunderstorms increases
Wednesday into Friday as a front lingers over our area and low
pressure develops along the front over the Mid-Atlantic coast.
High temperatures will be mainly in the 80s with some 70s at
higher elevations and low to mid 90s at times.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

VFR conditions tonight through the weekend. Only concern should
be the possibility of isolated showers/thunderstorms during the
mid evening hours tonight.

In general, VFR conditions expected Monday into Wednesday. Some
periods of showers and/or thunderstorms could bring sub-VFR
conditions at times, expected mainly Monday and Tuesday
afternoon and on Wednesday.

&&

.MARINE...

SCA is in effect through 5 pm for all waters. No problems
expected overnight. There may be SCA level gusts Saturday
afternoon after a cold front crosses the waters, otherwise winds
should stay below advisory values through the weekend.

Mainly dry conditions expected Monday into Wednesday. Some
periods of showers and/or thunderstorms at times, mainly Monday
and Tuesday afternoon and Wednesday. Wind gusts could reach SCA
criteria at times Tuesday into Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for
     ANZ530>543.

&&

PRODUCTS...WOODY!/IMR
Hazardous weather outlook, Jul 7, 12:35 PM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
135 PM EDT Fri Jul 7 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
135 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms capable of producing strong winds are
possible over the waters this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
135 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms with damaging wind gusts are
possible in the northern Potomac Highlands this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Local activation will be possible.

In the hours before

Local storm report, Jul 7, 5:39 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
639 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     2 ESE PIEDMONT          39.46N  79.02W
07/07/2017                   MINERAL            WV   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF VICTORIA AVENUE AND
            ASHBY STREET.

&&

EVENT NUMBER LWX1702294

DH

The radar

The Sterling radar (KLWX), 9 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
July 7, 6:37 PM EST
Where
Fairfax County, 0.96 mi ENE of Herndon Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.984, -77.383

Two trees were down near Barker Hill Road.

Thunderstorm Wind, Fairfax

When
July 7, 6:43 PM EST
Where
Fairfax County, 0.66 mi NNW of Vale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.889, -77.355

A tree was down on power lines near the intersection of Vale Road and Cobb Hill Lane.

Thunderstorm Wind, Fairfax

When
July 7, 6:43 PM EST
Where
Fairfax County, 1.55 mi WSW of Clarks Crossing
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.911, -77.327

A tree was down along Justin Knoll Road near Stuart Mill Road.

Thunderstorm Wind, Fairfax

When
July 7, 6:47 PM EST
Where
Fairfax County, 0.33 mi SSW of Vienna
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.895, -77.271

A large tree limb eight inches in diameter was snapped and it fell into a roadway near the intersection of Wade Hampton Drive Southwest and Glen Avenue Southwest.

Thunderstorm Wind, Alexandria (C)

When
July 7, 7:02 PM EST
Where
Alexandria (C) County, 2.83 mi W of Potomac Yard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.830, -77.133

Some branches and small trees were down along Dora Kelly Trail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712242, 712243, 712244, 712245, 712246.